Accidentally switched medications - advice please!

Things have been changing a lot for me dosage-wise (because of changes in pregnancy). This morning I was confused and accidentally used the wrong insulin. I’m supposed to inject Humulin N in the am and before bed. When I eat, I use Humalog (the ratio changes throughout the day, which is why I got confused, I think!). Anyways, I dosed the Humulin N as if it were the Humalog.

So - would I now dose the Humalog as normal for what I’m about to eat, and just carefully watch bg over the next few hours? Since the Humulin N is long acting, I’m not totally sure what I would do to counteract it given that I’m about to eat breakfast.

Any advice?

I presume that you took a dose of Humulin N that was “less than” your normal dose. If so I would just do a “makeup” dose that is the difference between the dose that you took and what you should have taken. As long as it isn’t like 4 hours later it shouldn’t be a problem. I would then just take a normal Humalog dose with breakfast.

No - it was more than my normal dose (4 units more). I’m not sure how I calculated the dose, it should have been less, like you suggest. (er - is pregnancy brain real?)

Would just watch things a bit closely over the day. 4 units more is not so much. … worst case you may just need a snack later. Use your humulog as per usual.

I don’t know what your normal NPH dose is but I take like 50 units or more of basal. So 4 units wouldn’t really be much change at all. If you normally take 5 units then you might want to reduce your mealtime Humalog with the expectation the the NPH will kick in a bit towards the meal. So “splitting the difference” might be appropriate. I really depends.

thanks @Brian_BSC and @JustLookin – my normal am dosage is not that high, so an extra 4 units is actually a fairly significant difference (when I only take 7 normally). I guess the only thing I can really do is just watch and see how it goes.

Such a stupid oops moment!

Normally if I’d taken 1.5 times my normal basal dose, I’d be inclined to take about half my bolus dose, if that, check my BG at 1 hour after a meal and see how I’m doing, and then take 1/2 of my usual corrective dose if high.

Given that you’re pregnant though, someone’s life other than your own is on the line here if you have a significant low. I’d recommend calling your doctor and asking for advice. Assuming you know your usual insulin-to-carb ratio pretty well, and pregnancy hasn’t thrown it totally out of whack, your doctor may be able to give you more exacting advice.

And if I didn’t say it, you should not feel bad about this. Many of us have mixed up our doses, taken double doses or just generally messed up.

Just so we are clear, you normally take 7 units at breakfast of NPH and then 11 units for breakfast of Humalog. But you took 11 units of NPH. If you want to be totally safe you could have just compensated by subtracting 2 units from your breakfast Humalog and 2 units from your lunch. Then you could have the same total daily dose and probably come out pretty much equal.

And I don’t know if anyone has commented, but your dosing seems pretty bolus heavy. I presume you are take 2-3 doses of NPH, but most dosing is about 50/50 basal/bolus. If you do low carb you might even have 60-70% of your total daily dose be basal.

Goodness knows I have! Heck, I got a pen (Novopen Echo) that has a time/dose “stamp” in the cap so I wouldn’t double-dose my bolus!

I was so afraid of mixing up after hearing another Type 2’s horror story that I’ve always kept my basal and my bolus insulin in separate rooms of the house when I was using pens for both. Now I’ve gone to using vial and syringe for my basal and pen w/ the smarter-than-me cap for my bolus. That has more to do with vials being cheaper than pens on my previous insurance though.

I’ve also heard about people who, if they use pens for both, they’ll wrap rubber bands around one to help differentiate it from the other so that the tactile difference acts as a reinforcement other than just the color of the pen being different, as pens from the same company can look so very much alike (Levemir and Novolog for instance).

You really aren’t alone here.

1 Like

@Brian_BSC and @BeastOfGevaudan Thanks for that reassurance - I felt pretty stupid. The rubber band idea seems like something I should try so that I don’t do this again! The pens are different colors, but clearly that didn’t help me this am…

I just tested 1 hour after eating, and so far I’m ok. I think I will continue testing hourly for a little while, just to be on the safe side.

RE the high bolus rate - yes, I agree. I’m new to NPH during the daytime at all, previously I was only bolusing around mealtimes with no basal at all. I think I’m still trying to figure out my dosing - especially since my bolus ratio needs appears to change throughout the day. I’ve been experimenting (with guidance from my endo). I only take 2 doses of NPH (first thing in the am and last thing at night - endo was worried about an additional dose causing me to go low overnight if it overlapped with the pm dose).

I so do not have this figured out yet…

My favorite brain fart (and I’ve done it more than once) is to take my normal PM basal dose from the wrong vial, so instead of taking Levemir like I’m supposed to, I take an equivalent dose of fast acting bolus insulin. This has several disagreeable effects:

  • I feel really, really Olympic-class stupid
  • I have to eat some carby stuff immediately
  • I have to watch it like a hawk, correcting along the way, for the next few hours
  • I’m REALLY late getting to bed

Oh yeah, and I still have to remember to take the basal dose I was supposed to take in the first place.

Like Brian says, we’ve all been there. Occupational hazard when you live with D all day every day. Don’t feel singled out! :wink:

2 Likes

I’ve done that, too. A long time ago I took fast acting at bedtime instead of my long acting basal and didn’t realize it until I came to with the emergency response guys hovering over me. Not too long after I went on a pump and eliminated that problem. We’ve all done it, some more spectactularly than others.

I’m back on MDI now with pens and have not repeated that error … yet. I set a phone alarm for my once per day basal dose and the pen is a different color. I think I’ll add the rubber band, too.

Hope you’re doing OK.

1 Like

Thanks for everyone’s advice - it seems not to have been as disastrous as I feared! Things are sitting a little lower than normal, but still totally in the safe range :slight_smile:

2 Likes

Me too. Took bolus instead of basal. I realised and had similar reaction to Brian and sat up watching need movies and drinking very very sweet tea until i was sure i was safe to go to bed.